Tylenol's Dangers 'Sneak Up on People'
Unknowingly mixing acetaminophen products may cause ODs
By Matt Cantor,  Newser User
Posted Jul 7, 2009 12:09 PM CDT
In this file photo, Tylenol drugs are shown in the drug department at Costco in Mountain View, Calif.   (AP Photo)
camera-icon View 1 more image

(Newser) – Experts say we needn’t be scared off by a panel’s push for limits on acetaminophen—but it’s important to take it in moderation, which can be harder than it sounds, writes Melinda Beck in the Wall Street Journal. “It’s sneaking up on people,” says one professor—partly because acetaminophen is in a wide variety of drugs, leading people to take vast amounts without realizing it.

There’s a fine line between safe and excessive doses—and a life-threatening overdose may go unnoticed at first. So how much is too much? Many experts say 7,000 mg is a serious threat to the liver, but some 10% of deaths tied to acetaminophen have resulted from between 2,000 and 4,000 mg; those who have three or more drinks a day or have liver trouble face a higher risk.